Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Quadratic forms in harmonic analysis and the Bochner-Eberlein theorem

Author: Roger A. Horn
Journal: Proc. Amer. Math. Soc. 52 (1975), 263-270
MSC: Primary 43A35; Secondary 60E05
MathSciNet review: 0374823
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: New characterizations are given of the classes of functions on a locally compact Abelian group which are Fourier-Stieltjes transforms of: bounded measures, nonnegative bounded measures, and integrable functions. These characterizations are all of the same form, viz., that a positive definite Hermitian form dominate a symmetric quadratic form.

References [Enhancements On Off] (What's this?)

  • [1] A. C. Berry, Necessary and sufficient conditions in the theory of Fourier transforms, Ann. of Math. 32 (1931), 830-838. MR 1503034
  • [2] S. Bochner, Vorlesungen über Fouriersche Integrale, Akad, Verlagsgesellschaft, Leipzig, 1932; English transl., Ann. of Math. Studies, no. 42, Princeton Univ. Press, Princeton, N. J., 1959. MR 21 #5851. MR 0107124 (21:5851)
  • [3] S. Bochner, A theorem on Fourier-Stieltjes integrals, Bull. Amer. Math. Soc. 40 (1934), 271-276. MR 1562834
  • [4] W. F. Eberlein, Characterizations of Fourier-Stieltjes transforms, Duke Math. J. 22 (1955), 465-468. MR 17, 281. MR 0072424 (17:281d)
  • [5] R. Horn, On inequalities between Hermitian and symmetric forms, Linear Algebra and Appl. (to appear). MR 0376720 (51:12895)
  • [6] G. Pólya, Remarks on characteristic functions, Proc. Berkeley Sympos. on Math. Statist. and Probability, Univ. of Calif. Press, Berkeley, Calif., 1949, pp. 115-123. MR 10, 463. MR 0028541 (10:463c)
  • [7] W. Rudin, Fourier analysis on groups, Interscience, New York, 1962. MR 27 #2808. MR 0152834 (27:2808)
  • [8] R. Ryan, Fourier transforms of certain classes of integrable functions, Trans. Amer. Math. Soc. 105 (1962), 102-111. MR 32 #4475. MR 0187020 (32:4475)
  • [9] O. Toeplitz, Über die Fourier'sche Entwickelung positiver Funktionen, Rend. Circ. Mat. Palmermo 32 (1911), 191-192.
  • [10] A. Weil, L'intégration dans les groupes topologiques et ses applications, Actualités Sci. Indust., no 869, 1145, Hermann, Paris, 1941, 1951. MR 3, 198.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 43A35, 60E05

Retrieve articles in all journals with MSC: 43A35, 60E05

Additional Information

Keywords: Fourier-Stieltjes transforms, positive definite functions, Bochner's theorem, Eberlein's theorem
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society